Kansas, 2020Winter Storm in Kansas, December 29, 2020
December 29, 2020 · NWS EAX · 2 events in 2 counties and zones
A strong system ejected eastward into the central part of the country just after Christmas. While the temperatures at the surface remained well below freezing, temperatures just off the surface remained warm enough to melt any ice that was produced in the cloud.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong system ejected eastward into the central part of the country just after Christmas. While the temperatures at the surface remained well below freezing, temperatures just off the surface remained warm enough to melt any ice that was produced in the cloud. Therefore, there was freezing rain that formed, generally along the HWY 36 corridor, producing numerous power outages and causing several vehicle accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 29, 5:56 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Dec 29, 5:56 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
556 AM CST Tue Dec 29 2020
.Discussion...
Issued at 429 AM CST TUE DEC 29 2020
...WINTER WEATHER RETURNS TO THE REGION TODAY...
Key Points:
-Winter storm is expected to impact the region today. Light snow is
expected to transition to ice, prior to the surface warming above
freezing. Have raised icing amounts especially across northern
Missouri. With mixed precipitation and significant amounts of ice
expected across northern Missouri, have transitioned to a winter
storm warning along and north of a line from St. Joseph to
Unionville.
-Second winter storm is looking more likely for New Years Day. This
system also appears to have a fair amount of warm air above the
surface, potentially leading to another wintry mix.
Large upper trough is expected to move from the intermountain west
into the Central Plains today. Plenty of moisture available for
this system with the Gulf wide open. As low-level warm air/thetae
advection increases ahead of the wave, isentropic lift develops and
precipitation is expected to develop across the region. Warm air
advection aloft will lead to a warm nose developing aloft from 700-
900 mb resulting in precipitation type transitioning from snow to
ice and then eventually rain; however, surface warming will lag
warming aloft resulting in significant icing potential. Have
upgraded northwest Missouri to north central Missouri to winter
storm warning with significant amounts of sleet and freezing rain
expected. Precipitation type is expected to transition to ice from
south to north through the morning hours today, and remain ice
through the afternoon hours in the warning area. Surface
temperatures should eventually warm above freezing this evening, but
until this occurs, a prolonged icing event is expected. Short term
high res models are also suggesting this potential, with
RAP/HRRR/NAM Nest suggesting 0.5-0.75" of ice through the afternoon
hours.
Farther to the south, ice amounts are expected to be less as
exceeding freezing threshold at the surface is expected to occur
sooner from south to north. Have continued the winter weather
advisory in these locations.
Of other concern will be the strong southeast winds that are
expected today ahead of the surface low. Sustained winds of 15-20
mph with gusts of 20-25 mph will be common through the late morning
and early afternoon hours. If significant ice accumulation could
occur prior to this, power outages can be expected with down tree
limbs and power lines. As pressure gradient relaxes slightly through
the afternoon hours, should see a downward trend in surface winds.
Precipitation is expected to continue through the late afternoon and
evening hours as frontogenetic band of precipitation lingers through
the evening hours. By this point, precipitation should be liquid,
with areas along and south of highway 36 above freezing. Warm air
should continue to expand northward with strong south winds.
Cold front is expected to work southeast across the region early on
Wednesday bringing an end to precipitation. With cold air advection
continuing through the daylight hours on Wednesday, should see non-
diurnal temperatures with minimal recover through the afternoon
hours.
Attention thereafter is on second storm system currently just off
the southern California coast. This system is expected to dig into
northern Mexico on Thursday and into the central Plains on Thursday
into Friday. Models have continued to trend west with this system,
bringing more precipitation to central and northern Missouri than
previously expected. A significant amount of warm air aloft is
expected to wrap into this system as well, potentially leading to
another mixed precipitation event on New Years Day.
Remainder of the seven day forecast remains dry at the time, with
temperatures returning to seasonal norms this weekend. That could
be impacted by lingering snow/ice from the two storm systems this
week.
&&
.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 555 AM CST TUE DEC 29 2020
Light snow is ongoing at MCI with light snow expected to begin at
all other terminals shortly. Snow will transition to freezing rain
(with maybe a brief period of sleet) by 14z at IXD, 15z at
MCI/MKC, and 16z at STJ. Freezing rain is expected to then
transition to rain by around 19z at IXD/MKC, 20z at MCI, and 22z
at STJ. Rain will continue through the afternoon and evening hours
before tapering off to a light rain by late evening.
Precipitation should come to an end by midnight or shortly
thereafter tonight. Minor snow accumulations are possible (especially
at MCI and STJ), with minor ice accumulations likely at IXD and
MKC, with moderate ice accumulations at STJ (and possible as far
south at MCI) before surface temperatures rise above freezing by
this afternoon. Visibilities are expected to drop to around 2SM
or so during the heavier precipitation periods, with ceilings
lowering to MVFR by around 15z this morning and then IFR by early
to mid afternoon. Periods of LIFR ceilings may be possible late
evening, but for now have kept it at low end IFR. Ceilings should
improve to MVFR by Wednesday morning. Winds will be out of the
southeast and breezy, with gusts up to 25 knots or so this
afternoon before relaxing a bit by this evening, with winds
eventually turning northwesterly behind the cold front early
Wednesday morning. Lastly, there will be some LLWS concerns this
afternoon and evening as a southerly low level jet moves overhead
the terminals.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning until 6 AM CST Wednesday for KSZ025-102.
Winter Weather Advisory until 6 PM CST this evening for KSZ057-
103>105.
MO...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for MOZ022>025-030>032-038-039.
Winter Storm Warning until 6 AM CST Wednesday for MOZ001>007-
011>016-020.
Winter Weather Advisory until 6 PM CST this evening for MOZ021-
028-029-037-043.
Winter Weather Advisory from 9 AM this morning to 6 AM CST
Wednesday for MOZ008-017.
&&
Discussion...BT
Aviation...BMWHazardous weather outlook, Dec 29, 5:47 AM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
547 AM CST Tue Dec 29 2020
KSZ060-MOZ033-040-044>046-053-054-301200-
Linn KS-Randolph-Howard-Johnson MO-Pettis-Cooper-Bates-Henry-
547 AM CST Tue Dec 29 2020
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Light snow is expected to transition to rain this morning. Little
accumulation is expected.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A strong storm system is expected to impact the region on New Years
Day. At this time, precipitation type is uncertain, but a wintry mix
looks likely. Stay tuned for the latest information on this storm
system.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
KSZ057-103>105-MOZ008-017-021>025-028>032-037>039-043-301200-
Miami-Leavenworth-Wyandotte-Johnson KS-Schuyler-Adair-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Jackson-Lafayette-Saline-Cass-
547 AM CST Tue Dec 29 2020
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Light snow is expected to increase in intensity around sunrise. This
precipitation is expected to transition to sleet and freezing rain,
prior to surface temperatures warming above freezing. Area roads are
expected to become snow and ice covered, so travel with caution.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A strong storm system is expected to impact the region on New Years
Day. At this time, precipitation type is uncertain, but a wintry mix
looks likely. Stay tuned for the latest information on this storm
system.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
KSZ025-102-MOZ001>007-011>016-020-301200-
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Mercer-Putnam-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Buchanan-
547 AM CST Tue Dec 29 2020
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Snow is expected to transition to sleet and freezing rain this
morning and continue throughout the day. Around half an inch of ice
is expected through early this evening. Roads are expected to become
icy and treacherous. Conditions are expected to improve this evening
as temperatures warm above freezing.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A strong storm system is expected to impact the region on New Years
Day. At this time, precipitation type is uncertain, but a wintry mix
looks likely. Stay tuned for the latest information on this storm
system.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Winter Storm, Atchison
- When
- December 29, 7:00 AM CST to 8:00 PM CST
- Where
- Atchison forecast zone
- Reported by
- ASOS
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
During the day on December 29, a potent winter storm moved into the area. The precipitation started as primarily snow during the morning hours producing a couple inches of accumulation, but switched to freezing rain just before 10 am as warm air aloft moved over the area. Moderate, to at times heavy rain ensued through the rest of the morning and early to middle afternoon hours, before eventually moving out by the evening hours. The main impact from this storm was 10,000 to 20,000 without power in and around the area. Due to the rain rates, not all of the nearly 1 inch of liquid precipitation accreted on surfaces, but a quarter to half inch did accrete, causing a significant disruption to the power, and closing numerous roads.
Winter Storm, Doniphan
- When
- December 29, 7:00 AM CST to 8:00 PM CST
- Where
- Doniphan forecast zone
- Reported by
- ASOS
- Coordinates
- 39.788, -95.147 (the zone’s center; the record gives no point)
During the day on December 29, a potent winter storm moved into the area. The precipitation started as primarily snow during the morning hours producing a couple inches of accumulation, but switched to freezing rain just before 10 am as warm air aloft moved over the area. Moderate, to at times heavy rain ensued through the rest of the morning and early to middle afternoon hours, before eventually moving out by the evening hours. The main impact from this storm was 10,000 to 20,000 without power in and around the area. Due to the rain rates, not all of the nearly 1 inch of liquid precipitation accreted on surfaces, but a quarter to half inch did accrete, causing a significant disruption to the power, and closing numerous roads.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Missouri, December 29 to 30, 20201 death · 1 injured · $10,000 · 15 events
- Winter Storm in Nebraska, December 29, 202027 events
- Winter Storm and Winter Weather in South Dakota, December 29, 202024 events
- Heavy Snow in Washington, December 29 to 31, 202022 events
- Winter Storm and Winter Weather in Wisconsin, December 29 to 30, 202020 events
- Winter Storm in Iowa, December 29 to 30, 202019 events
- Winter Storm and Heavy Snow in Iowa, December 29, 202016 events
- Winter Storm and Winter Weather in Illinois, December 29 to 30, 202016 events
- High Surf in Hawaii, December 29 to 31, 202011 events
- Winter Storm in Illinois, December 29 to 30, 20208 events
- Winter Weather in Michigan, December 29 to 30, 20208 events
- Winter Weather in Iowa, December 29, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932194, 932195.